Alert archive / Indiana / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 241, NWS Wilmington, OH

August 17, 2000Franklin County, Ripley County, Indiana

NWS Wilmington, OH issued this severe thunderstorm warning at Aug 17, 2000, 8:18 PM EST for Franklin County, Ripley County, Indiana. It was in force for 57 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 17, 2000, 8:18 PM EST (01:18 UTC)
Expired
Aug 17, 2000, 9:15 PM EST
In force
57 min
Issued by
NWS Wilmington, OH
Area
Whole counties

Counties Franklin County, IN, Ripley County, IN

The radar

The Indianapolis radar (KIND), 108 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 8:40 PM ESTThunderstorm Wind 50 EBatesville, INNumerous trees and large limbs downed.
Aug 17, 8:50 PM ESTThunderstorm Wind 59 ENapoleon, INWinds estimated to be 60-70 mph caused numerous trees and power lines to be downed. Dime size hail also fell around Napoleon.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 17, 4:45 PM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.3 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2000-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 349 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2000-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 482 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
349 J/kg
Mixed-layer CIN
-239 J/kg
Mixed-layer LCL
1036 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
482 m²/s²
0-3 km storm-relative helicity
540 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 180130 COR
SVRILN
INC047-137-180215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED...CORRECTED FOR TYPO
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
818 PM EST THU AUG 17 2000

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RIPLEY COUNTY IN SOUTHEAST INDIANA...
  FRANKLIN COUNTY IN SOUTHEAST INDIANA...

* UNTIL 915 PM EST...

* AT 818 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHWEST OF BATESVILLE...MOVING
  SOUTHEAST AT 35 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  OLDENBURG...
  BROOKVILLE...
  BATESVILLE...

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE 
HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION 
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:07 PM EST, 6 hours 11 minutes earlier.

Area forecast discussion, Aug 17, 2:07 PM EST, 6 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
307 PM EDT THU AUG 17 2000

19Z SFC ANALYSIS INDICTED A WARM FRONT BTWN SDF AND CVG WITH A
TREMENDOUS TEMP/DEWPOINT DIFFERENCE.  THIS WARM AND MUGGY AIR WL
CONTINUE TO PUSH NWD INTO FA DURING THE LATE PM AND EVENING HOURS.
LOW PRESSURE OVER WRN IL AT 19Z WL PUSH INTO OH BY 12Z FRI LEAVING
MUCH OF FA IN WARM SECTOR OVERNIGHT.

ETA SHOWS A DECENT 850 MB WIND CONVERGENCE/250 MB DIVERGENCE COUPLET
DEVELOPING ACROSS IN AND OH BY 00Z FRI.  DYNAMICS COMBINED WITH
EXTREME INSTABILITY AND STRONG MID LEVEL WINDS SHOULD PRODUCE A
RAPID DEVELOPMENT OF STORMS TO OUR NW LATE THIS PM.  THESE STORMS
SHOULD TRACK SEWD INTO FA DURING THE EVENING HOURS AND BECOME AN
MCS OVERNIGHT. WL LIKELY MENTION SVR WORDING DAY-CVG AND HEAVY
RAINFALL CVG-PMH.

LOW AND ASSOCIATED COLD FRONT WL CROSS FA AROUND 12Z FRI.  WL CARRY
A LOW CHC OF A -SHRA CMH-PMH ON FRI AM.

VISIBLE IMAGERY SHOWS EXTENSIVE CLOUD COVER OVER IA-MN BEHIND THE
LOW PRESSURE AREA.  XPCT THESE CLOUDS ACROSS FA IN AN AREA OF DECENT
COLD AIR ADVECTION.  THUS...WL LOWER GUIDANCE TEMPS FOR FRI.

COOLER AND DRY CONDITIONS RETURN FOR THE WEEKEND.

.ILN...NONE.

WILKINSON

In the hours before

Special weather statement, Aug 17, 2:49 PM EST, 5 hours 29 minutes before
INZ050-058-059-066-073>075-080-KYZ089>096-OHZ042-051>053-060>062-
070>072-077-078-172300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
349 PM EDT THU AUG 17 2000

...SEVERE THUNDERSTORMS POSSIBLE THIS EVENING ACROSS SOUTHWEST
OHIO...SOUTHEAST AND EAST-CENTRAL INDIANA...AND EXTREME NORTHERN
KENTUCKY...

SOME CITIES IN THE RISK AREA INCLUDE CINCINNATI...DAYTON...
SPRINGFIELD AND RICHMOND INDIANA.

A WARM FRONT OVER THE LOWER OHIO VALLEY WILL LIFT SLOWLY NORTH
ACROSS THE REGION THROUGH THE EVENING HOURS. THUNDERSTORMS ARE
FORECAST TO DEVELOP LATE THIS AFTERNOON IN THE UNSTABLE AIRMASS
TO THE SOUTH OF THE WARM FRONT...ACROSS SOUTHERN ILLINOIS AND
SOUTHERN INDIANA. THESE STORMS ARE THEN EXPECTED TO MOVE EAST INTO
SOUTHEAST INDIANA...SOUTHWEST OHIO AND NORTHERN KENTUCKY.

SOME OF THE STORMS MAY BECOME SEVERE WITH THE MAIN THREAT BEING
DAMAGING WINDS. LARGE HAIL WILL ALSO BE POSSIBLE.

SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING.

LOTT
Special weather statement, Aug 17, 4:55 PM EST, 3 hours 23 minutes before
INZ050-058-059-066-073>075-080-KYZ089>096-098-OHZ042-051>053-060>062-
070>072-077-078-172300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
555 PM EDT THU AUG 17 2000

...SEVERE THUNDERSTORM WATCH FOR PORTIONS OF SOUTHEAST INDIANA AND
NORTHERN KENTUCKY UNTIL 1100 PM EDT (1000 PM EST)...

...SEVERE THUNDERSTORMS POSSIBLE THIS EVENING ACROSS SOUTHWEST
OHIO...EAST CENTRAL INDIANA AND NORTH CENTRAL KENTUCKY...

SOME CITIES IN THE RISK AREA INCLUDE CINCINNATI...DAYTON...
VERSAILLES...OWENTON AND FALMOUTH.

A WARM FRONT WAS LOCATED NORTH OF INDIANAPOLIS TO JUST SOUTHWEST OF
CINCINNATI LATE THIS AFTERNOON.  AS THE WARM FRONT MOVES SLOWLY
NORTHEAST ACROSS THE REGION...WARM...MOIST AIR ASSOCIATED WITH THE
FRONT WILL PRODUCE SHOWERS AND THUNDERSTORMS.  SHOWERS AND
THUNDERSTORMS WERE DEVELOPING OVER CENTRAL KENTUCKY AND
WEST CENTRAL INDIANA LATE THIS AFTERNOON.  THIS TREND IS
EXPECTED TO CONTINUE INTO THE EVENING HOURS.

SOME OF THE STORMS MAY BECOME SEVERE WITH THE MAIN THREAT BEING
DAMAGING WINDS AND LARGE HAIL.  ISOLATED TORNADOES ARE ALSO POSSIBLE.

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA SOURCE FOR UPDATES
AND POSSIBLE WARNINGS.

HICKMAN

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 8:52 PM ESTSevere Thunderstorm WarningILNDearborn, Ohio53 min
Aug 17, 9:56 PM ESTSevere Thunderstorm WarningILNSwitzerland34 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.